Texas, 2014Hail and Damaging Wind in Texas, June 11, 2014
June 11, 2014 · NWS AMA · 4 events in 2 counties and zones
The combination of a surface cold front moving southeastward out of Colorado and an upper level shortwave brought a round of severe thunderstorms to the Texas Panhandle during the overnight hours of the 11th. Moderate deep shear made up for marginal instability to allow storms to reach severe levels as they moved across the northeastern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a surface cold front moving southeastward out of Colorado and an upper level shortwave brought a round of severe thunderstorms to the Texas Panhandle during the overnight hours of the 11th. Moderate deep shear made up for marginal instability to allow storms to reach severe levels as they moved across the northeastern Texas Panhandle. The cold front which helped to initiate these storms moved into Western Oklahoma shortly before midnight on the 12th and brought an end to the severe threat for the Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 6:01 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 11, 6:01 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
701 PM CDT WED JUN 11 2014
.AVIATION...00Z TAFS
THUNDERSTORMS WILL BE POSSIBLE AT KGUY FOR THE FIRST FEW HOURS OF THE
TAF PERIOD AND HAVE INCLUDED A TEMPO GROUP TO ACCOUNT. HAVE STAYED
OPTIMISTIC AT KDHT AND KAMA WITH RESPECT TO THUNDER...BUT MAY HAVE TO
AMEND LATER.
A COLD FRONT WILL PASS THROUGH ALL SITES TURNING WINDS TO THE NORTH
AND THEN NE. WINDS WILL BE GUSTY FOR A PERIOD TOMORROW MORNING AND
LOW CLOUDS ARE ALSO POSSIBLE. LOW CLOUDS SHOULD SCATTER OUT TOMORROW
AFTERNOON WITH WINDS ALSO LESSENING.
SIMPSON
&&
.UPDATE...
ISSUED A SEVERE THUNDERSTORM WATCH FOR THE NORTHERN PANHANDLES AND
UPDATED THE GRIDS/ZONES TO REFLECT CURRENT RADAR RETURNS. THINK
DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS.
SIMPSON
&&
.PREV DISCUSSION... /ISSUED 428 PM CDT WED JUN 11 2014/
SHORT TERM...TONIGHT
VIS SATELLITE IMAGERY IS INDICATING A GROWING CU FIELD OVER EASTERN
NEW MEXICO AND SOUTHEASTERN COLORADO NEAR A DIFFUSE DRYLINE NEAR THE
NEW MEXICO/TEXAS BORDER. THE ATMOSPHERE HAS BECOME INCREASING MORE
UNSTABLE THIS AFTERNOON /ALTHOUGH NOTE THAT THE 5000 J/KG CAPE IN THE
SOUTHERN TEXAS PANHANDLE IS ERRONEOUS/ AND A WEAK UPPER DISTURBANCE
CURRENTLY MOVING ACROSS THE FOUR CORNERS REGION WILL CONTINUE TO AID
IN THE DEVELOPMENT OF STORMS OVER EASTERN NEW MEXICO AND SOUTHEASTERN
COLORADO. STORMS WILL MOVE INTO THE BETTER INSTABILITY OVER THE TEXAS
AND OKLAHOMA PANHANDLES THIS EVENING. AS THE UPPER DISTURBANCE
CROSSES THE AREA...STORMS SHOULD INCREASE IN COVERAGE. ALSO AIDING IN
THE POTENTIAL FOR STORMS WILL BE THE ADVANCEMENT OF A COLD FRONT THAT
IS CURRENTLY STRETCHED ACROSS NORTHERN KANSAS. STORMS WILL LIKELY
CONGEAL INTO A MCS THAT WILL MOVE ACROSS KANSAS AND OKLAHOMA LATE
TONIGHT. MAIN HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS AND
HAIL UP TO THE SIZE OF GOLF BALLS.
LONG TERM...THURSDAY THROUGH TUESDAY
SHOULD SEE A LULL IN STORM CHANCES FOR MUCH OF THURSDAY AS
SUBSIDENCE BEHIND THE DEPARTING SHORTWAVE TROUGH SPREADS ACROSS THE
AREA WHILE AN UPPER RIDGE AMPLIFIES OVER THE FOUR CORNERS REGION.
HOWEVER SOME CONVECTION MAY DEVELOP OVER THE MOUNTAINS IN NEW MEXICO
IN THE POST-FRONTAL UPSLOPE FLOW AND MOVE INTO THE NORTHWEST ZONES
THURSDAY NIGHT. OTHERWISE IT WILL BE COOLER WITH STRONG COLD AIR
ADVECTION IN THE WAKE OF THE COLD FRONT. SHOULD SEE BRISK NORTHERLY
WINDS INITIALLY ONCE THE COLD FRONT MOVES THROUGH BUT WINDS WILL
QUICKLY SETTLE DOWN IN THE AFTERNOON.
THE CONVECTIVE POTENTIAL LOOKS A LITTLE BETTER ON FRIDAY AS LOW LEVEL
MOISTURE WILL INCREASE NORTHWARD INTO THE AREA FRIDAY ON SOUTHERLY
WINDS DOWNSTREAM OF A SURFACE TROUGH. AN UPPER TROUGH WILL DIG INTO
THE INTER MOUNTAIN WEST WITH AN UPPER DISTURBANCE PASSING NEARBY
WHICH CAN SPARK SOME STORMS MAINLY TOWARD FRIDAY NIGHT WHEN THE
INFLUX OF MOISTURE WILL BE MAXIMIZED WHILE A LOW LEVEL JET SETS UP
ACROSS THE CENTRAL PLAINS. STILL SOME UNCERTAINTIES IN THE CONVECTION
POTENTIAL OVER THE WEEKEND AND EARLY NEXT WEEK AS THE THE NWP MODELS
SUGGEST A SLOSHING DRYLINE THROUGH MUCH OF THE PERIOD WITH
SOUTHWESTERLY FLOW ALOFT. THE AFOREMENTIONED UPPER LOW WILL PASS TOO
FAR NORTH OF THE AMA CWA TO HAVE MUCH OF AN EFFECT ON THE CONVECTION
POTENTIAL ALTHOUGH IT WILL PUSH A COLD FRONT THROUGH THE AREA SUNDAY.
THIS FRONT WILL NOT HAVE MUCH OF AN EFFECT ON THE SENSIBLE WEATHER
ACROSS THE AREA AS IT WILL ONLY KNOCK TEMPS DOWN A FEW DEGREES /UPPER
80S TO LOW 90S AS OPPOSED TO LOWER TO MID 90S SATURDAY/. MEDIUM RANGE
MODELS ARE STARTING TO SHOW SIGNS OF INCREASING PRECIP CHANCES TOWARD
THE MIDDLE OF NEXT WEEK LIKELY TIED TO TROPICAL MOISTURE FROM
CHRISTINA BUT WILL AWAIT FURTHER CLARIFICATION FROM THE MODELS
BEFORE INSERTING POPS IN FOR THIS PERIOD. OTHERWISE THE WEEK WILL
START OF DRY AND HOT WITH TEMPS REMAINING IN THE 90S.
CLK
FIRE WEATHER...
DESPITE AFTERNOON RELATIVE HUMIDITY VALUES DIPPING BELOW 20 PERCENT
ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLE SATURDAY THROUGH
MONDAY...NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED ACROSS THE AREA DUE TO RECENT RAINFALL AND GREEN UP OF FUELS.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
09/19
Hazardous weather outlook, Jun 11, 2:25 PM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT WED JUN 11 2014
OKZ001>003-TXZ001>020-121100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
325 PM CDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL AS THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY ACROSS MUCH
OF THE PANHANDLES. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS AS THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
CLK
In the hours before
Special weather statement, Jun 11, 7:37 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT WED JUN 11 2014
OKZ002-003-TXZ003-004-120230-
BEAVER OK-HANSFORD TX-OCHILTREE TX-TEXAS OK-
837 PM CDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OCHILTREE...
NORTHEASTERN HANSFORD...WESTERN BEAVER AND EASTERN TEXAS COUNTIES
UNTIL 930 PM CDT...
AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
HOOKER TO 11 MILES SOUTH OF HARDESTY...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
PERRYTON... TURPIN... GRAY...
FLORIS... BRYANS CORNER... BOYD...
BALKO... TYRONE... HOOKER...
HARDESTY... BAKER... ADAMS...
FARNSWORTH...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3622 10074 3639 10143 3700 10124 3700 10053
TIME...MOT...LOC 0137Z 276DEG 32KT 3688 10112 3646 10125
SIMPSON
Local storm report, Jun 11, 8:38 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
938 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND GST ELMWOOD 36.62N 100.52W
06/11/2014 E70 MPH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1400450
ABMLocal storm report, Jun 11, 8:39 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
939 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
06/11/2014 M58 MPH BEAVER OK MESONET
&&
EVENT NUMBER AMA1400452
BJSSpecial weather statement, Jun 11, 8:57 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
957 PM CDT WED JUN 11 2014
TXZ004-009-120345-
OCHILTREE TX-ROBERTS TX-
957 PM CDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROBERTS AND OCHILTREE
COUNTIES UNTIL 1045 PM CDT...
AT 954 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FARNSWORTH...OR 13 MILES
SOUTHWEST OF PERRYTON...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PERRYTON... WOLF CREEK PARK... WAKA...
FARNSWORTH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3587 10060 3584 10109 3650 10104 3650 10055
3629 10054
TIME...MOT...LOC 0258Z 245DEG 31KT 3624 10087
SIMPSONSpecial weather statement, Jun 11, 9:22 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1022 PM CDT WED JUN 11 2014
TXZ004-005-009-010-120400-
HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
1022 PM CDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS...EXTREME
SOUTHEASTERN OCHILTREE...SOUTHERN LIPSCOMB AND HEMPHILL COUNTIES
UNTIL 1100 PM CDT...
AT 1018 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTH OF WOLF CREEK PARK...OR 18 MILES
WEST OF CANADIAN...MOVING EAST AT 35 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CANADIAN... LAKE MARVIN... GLAZIER...
LORA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3562 10000 3562 10014 3578 10094 3608 10081
3609 9999
TIME...MOT...LOC 0321Z 276DEG 32KT 3596 10067
SIMPSONSpecial weather statement, Jun 11, 9:55 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1055 PM CDT WED JUN 11 2014
TXZ004-005-120500-
LIPSCOMB TX-OCHILTREE TX-
1055 PM CDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OCHILTREE AND
NORTHWESTERN LIPSCOMB COUNTIES UNTIL MIDNIGHT CDT...
AT 1051 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF PERRYTON...MOVING EAST AT 30
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PERRYTON... FARNSWORTH... DARROUZETT...
BOOKER...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3648 10028 3618 10039 3627 10100 3648 10094
TIME...MOT...LOC 0355Z 270DEG 28KT 3637 10082
KB
Thunderstorm Wind, Lipscomb
- When
- June 11, 9:58 PM CST to 9:59 PM CST
- Where
- Lipscomb County, Lipscomb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.230, -100.270
A thunderstorm developed over the northern portion of Lipscomb County during the late evening hours of the 11th. As the storm tracked eastward and approached the town of Lipscomb (Lipscomb County), a local law enforcement official in town reported a estimated 60 mph thunderstorm downburst. After producing this downburst the storm continued to move eastward across the county.
Hail, Lipscomb
- When
- June 11, 10:55 PM CST to 10:56 PM CST
- Where
- Lipscomb County, 2.76 mi S of Lipscomb to 5.83 mi SE of Lipscomb
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.190, -100.270
A thunderstorm developed over the southern portion of Lipscomb County during the late evening hours of the 11th. As the storm tracked eastward and approached the town of Lipscomb (Lipscomb County), a storm chaser 3 miles south of Lipscomb (Lipscomb County) reported quarter size hail (1.00 inch). After producing this hail the storm continued to move eastward across the county.
Hail, Ochiltree
- When
- June 11, 11:25 PM CST to 11:26 PM CST
- Where
- Ochiltree County, 14.26 mi SSE of Perryton Muni Arpt to 14.96 mi SSE of Perryton Muni Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.210, -100.650
A thunderstorm developed over the southeastern portion of Ochiltree County during the late evening hours of the 11th. As the storm tracked southeastward and approached Wolf Creek Park (Ochiltree County), a local law enforcement official reported quarter size hail (1.00 inch). After producing this hail the storm continued to move southeastward across the county.
Hail, Ochiltree
- When
- June 11, 11:38 PM CST to 11:39 PM CST
- Where
- Ochiltree County, 16.86 mi SE of Perryton Muni Arpt to 20.16 mi SE of Perryton Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 36.210, -100.560
A thunderstorm developed over the southeastern portion of Ochiltree County during the late evening hours of the 11th. As the storm tracked southeastward and approached Wolf Creek Park (Lipscomb County), a County Official 5 miles east of Wolf Creek Park (Ochiltree County) reported nickel size hail (0.88 inch). After producing this hail the storm continued to move southeastward across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522608, 522610, 522626, 522627.